Life-threatening coagulopathy and hypofibrinogenaemia induced by tigecycline in a patient with advanced liver cirrhosis

    loading  Checking for direct PDF access through Ovid

Abstract

Bacterial infections because of multidrug-resistant (MDR) bacteria are spreading worldwide. In patients with advanced liver cirrhosis, healthcare-acquired and hospital-acquired infections are common and are frequently sustained by MDR bacteria. In these settings, tigecycline, a new antibiotic, has been shown to be useful in the treatment of MDR bacteria, and it has been proposed for the treatment of hospital-acquired infections in patients with cirrhosis. Nevertheless, poor data exist on the safety profile of tigecycline in patients with cirrhosis. Here, an experience is reported in a female patient with advanced liver cirrhosis, who developed sepsis by an MDR Stenotrophomonas maltophilia and was treated with tigecycline. She experienced life-threatening side effects consisting of severe coagulopathy with hypofibrinogenaemia and subsequent gastrointestinal haemorrhage. The side effect disappeared after the withdrawal of tigecycline. Therefore, a strict monitoring of coagulation parameters in patients with cirrhosis treated with tigecycline is recommended.

Related Topics

    loading  Loading Related Articles